Oklahoma, 2020Flash Flooding in Oklahoma, May 27, 2020
May 27, 2020 · NWS TSA · 5 events in 4 counties and zones
Thunderstorms increased in coverage and intensity across eastern Oklahoma on the 27th, as an upper level disturbance moved slowly through the region. The storms moved slowly, and some moved over the same areas repeatedly, which resulted in locally heavy rainfall and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms increased in coverage and intensity across eastern Oklahoma on the 27th, as an upper level disturbance moved slowly through the region. The storms moved slowly, and some moved over the same areas repeatedly, which resulted in locally heavy rainfall and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 5:14 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, May 27, 5:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
614 AM CDT Wed May 27 2020
.DISCUSSION...
The 12Z TAF forecast discussion follows...
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the most part, VFR conditions prevail across the area with
enough mid cloud cover to prevent fog/low cloud from forming.
However, there are periodic holes in the cloud deck, which have
allowed pockets or areas of IFR/LIFR cigs/vsbys to develop here
and there. Thus, have elected to do a morning TEMPO to cover at
all sites which may be overkill, but this will prevent obs
chasing. VFR conditions should return by midday, and the potential
for storms thru the afternoon increases. Better and earlier
chances are at the W AR sites where TEMPO groups were used, with
slightly lower and later chances at the E OK sites where PROB30
groups were used. Storms should die off after 00Z. There is some
suggestion of fog development by Thursday morning across portions
of SE OK and NW AR. Will start off conservative with MVFR
conditions toward the end of the forecast in those areas.
Lacy
&&
.PREV DISCUSSION... /Issued 355 AM CDT Wed May 27 2020/
DISCUSSION...
Cut off upper level low continued to hold across the Southern
Plains with the center positioned over Central/Eastern Oklahoma
early this morning. The bulk of the ongoing precip was on the
eastern side of the low with only a few isolated showers wrapping
around the low across Eastern Oklahoma and Northwest Arkansas.
Through this evening...the cut off low is expected to continue to
slowly drift eastward with the low center over the eastern half of
the CWA by tonight. In response...additional scattered rain
showers and isolated to scattered thunderstorms are forecast for
the CWA again as precip continues to wrap around the low. The
greater precip potential looks to be across far Eastern Oklahoma
into Northwest Arkansas into this evening before the eastern side
of the low shifts east of the CWA. With the low directly over the
CWA today and tonight...weak shear/flow and marginal instability
should limit severe potentials today. However...if any updraft can
sustain itself...500-mb temps of -13 to -16C...could aid in a
couple pulse type strong storms this afternoon with hail/gusty
winds. Organized severe potentials are not currently anticipated.
Locally heavy rainfall could also be possible if caught underneath
one of these storms. From the conditions mentioned
above...afternoon temps look to only warm into the 70s again
today.
Tonight into Thursday...shower and isolated thunderstorm chances
will remain possible for the CWA before the upper low finally
begins to weaken Thursday evening. By Thursday night...an upper
level trof axis dropping southeast through the Plains will help to
push the weakening upper low out of the region with rain chances
tapering off and finally exiting the CWA Thursday night. In the
wake of the departing low...clearing skies and northerly flow will
spread over the region as the upper trof axis moves through. With
the return of the sun...temps Friday look to warm close to
seasonal average.
Extended model solutions continue to indicate a ridge of high
pressure setting up over the Southern Plains during the weekend
and holding over the region through much of next week. This will
result in a more summer time pattern with temperatures warming
back above seasonal average and drier conditions for the CWA.
Highs by the latter part of next could maybe approach 90 degrees
for parts of the CWA depending on the model of choice.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 61 77 60 / 50 30 50 20
FSM 77 62 78 62 / 60 40 50 20
MLC 74 60 77 61 / 50 20 40 20
BVO 76 59 76 59 / 40 40 50 20
FYV 74 58 74 59 / 60 40 60 30
BYV 75 58 74 59 / 60 40 60 30
MKO 74 60 76 60 / 60 30 50 20
MIO 75 59 75 59 / 50 40 70 30
F10 74 59 76 60 / 50 20 50 20
HHW 76 60 79 62 / 50 40 40 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....30
Hazardous weather outlook, May 27, 4:07 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Wed May 27 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Wed May 27 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
DISCUSSION...
Scattered rain showers and isolated thunderstorms this morning will
continue to wrap around an upper level low pressure system slowly
moving through the region. Additional scattered showers and
thunderstorms will also be possible this afternoon across the
region. A few of these afternoon storms could become strong with
gusty winds...small hail and locally heavy rainfall being the
main threats. Organized severe weather is not currently
anticipated today.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY THROUGH TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Rain showers and isolated thunderstorms will remain possible into
Thursday night before the upper level low pressure system weakens
and finally exits Friday. In the wake of the departing low
pressure system...a ridge of high pressure is forecast to develop
over the Southern Plains this weekend into much of next week. This
will allow for dry conditions and temperatures warming back above
seasonal average next week.
weather.gov/tulsa contains additional information.
Flash Flood, Wagoner
- When
- May 27, 8:00 AM CST to 10:00 AM CST
- Where
- Wagoner County, 1.13 mi S of La Barge to 1.21 mi S of La Barge
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.964, -95.383
Portions of several roads were flooded and closed in Wagoner.
Flash Flood, Wagoner
- When
- May 27, 8:00 AM CST to 10:00 AM CST
- Where
- Wagoner County, 3.13 mi WNW of Gibson to 2.05 mi NNW of Wagoner
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.893, -95.398
Portions of several roads were flooded and closed between the Verdigris River and Fort Gibson Lake, south of Highway 51.
Flash Flood, Cherokee
- When
- May 27, 9:08 AM CST to 10:45 AM CST
- Where
- Cherokee County, 1.95 mi W of Melvin to 0.43 mi WSW of Melvin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.918, -95.215
Portions of Highway 80 southwest of Hulbert were flooded and closed.
Flash Flood, Pittsburg
- When
- May 27, 9:34 AM CST to 11:30 AM CST
- Where
- Pittsburg County, 0.8 mi ESE of Haileyville to 0.93 mi ESE of Haileyville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.845, -95.557
Portions of several roads were flooded in and around Hartshorne.
Flash Flood, Mayes
- When
- May 27, 5:45 PM CST to 7:45 PM CST
- Where
- Mayes County, Chouteau to 0.85 mi E of Chouteau
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.180, -95.350
Portions of several roads were flooded in and around Chouteau, including Highway 69, which was closed. Several swift water rescues were conducted in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, May 27 to 31, 20205 deaths · 30 events
- Flash Flood and Hail in Texas, May 27, 2020$1.1 million · 2.75 in hail · 79 events
- Damaging Wind and Lightning Strike in Texas, May 27 to 28, 20201 death · $4,000 · 50 kt wind · 2 events
- Lightning Strike in Florida, May 27, 20201 death · 1 event
- Rip Current in California, May 27, 20201 death · 1 event
- Tornadoes and Hail in Texas, May 27, 2020$186,000 · EF1 · 31 events
- Hail and Damaging Winds in Texas, May 27 to 28, 2020$122,000 · 2 in hail · 24 events
- Hail and Damaging Wind in Texas, May 27, 2020$100,000 · 1 in hail · 2 events
- Tornado in North Carolina, May 27, 2020$50,000 · EF0 · 1 event
- Heat and Damaging Winds in Vermont, May 27, 2020$35,000 · 55 kt wind · 4 events
- Damaging Winds in New York, May 27, 2020$25,000 · 60 kt wind · 2 events
- Flash Flood in New Hampshire, May 27, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894880, 894881, 894890, 894892, 894895.